Drug-Induced Liver Injury with Eosinophilia: A Case–Control Study Using Electronic Medical Records

Read full text
Authors: Kimino Minagawa, Hayato Akimoto, Takashi Hayakawa, Takuya Nagashima, Yasuo Takahashi, Satoshi Asai
Cited by: 0
References: 43

Abstract

Idiosyncratic drug-induced liver injury (iDILI) is an unpredictable and potentially severe adverse drug reaction, in which immune-mediated mechanisms are suspected to play a central role. Although eosinophilia is often considered a marker of hypersensitivity reactions, the role of eosinophils in iDILI, including drug-specific risks, remains poorly understood. We conducted a case-control study using electronic medical records to evaluate drug-specific risks associated with drug-induced liver injury with eosinophilia (DILI-Eos). Among 17129 Japanese adult patients who underwent serial liver function tests and eosinophil counts, we extracted 631 DILI-Eos cases and 16498 non-DILI-Eos controls. Multivariable logistic regression analysis was performed for 38 drugs that were newly prescribed in more than 50 DILI-Eos cases within 60 d prior to liver injury onset. Sulbactam/cefoperazone showed the strongest association with DILI-Eos (adjusted odds ratio (OR) 14.51; 95% confidence interval (CI) 10.09-20.85), followed by meropenem (OR 5.68; 95% CI 4.10-7.82) and tazobactam/piperacillin (OR 3.55; 95% CI 2.63-4.75). Several commonly used drugs, such as mosapride, lansoprazole, furosemide, and ambroxol, were also significantly associated with increased risk. These findings suggest that DILI-Eos can be triggered by a wide range of drugs across various therapeutic classes potentially via immune-mediated pathways. Notably, substantial variability in risk was observed even within the same drug classes, such as β-lactam antibiotics and nonsteroidal anti-inflammatory drugs (NSAIDs), underscoring the importance of drug-specific evaluation. Further studies are needed to clarify the causality and mechanisms underlying eosinophilic responses in DILI.

Fields of Study & Subjects

Drug-Induced Hepatotoxicity and Protection Pharmacovigilance and Adverse Drug Reactions Drug-Induced Adverse Reactions

Publication details

Journal / source
Biological and Pharmaceutical Bulletin
Volume
49
Issue
1
Pages
113–121
Publication date
15 January 2026
Language
EN